Virginia, 2005

Hail and Damaging Winds in Virginia, July 1, 2005

July 1, 2005 · NWS RNK · 7 events in 4 counties and zones

Scattered severe thunderstorms produced penny size hail and damaging winds, which blew trees down, over parts of Virginia the afternoon of the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered severe thunderstorms produced penny size hail and damaging winds, which blew trees down, over parts of Virginia the afternoon of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 1, 2:19 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 1, 2:19 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT FRI JUL 1 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...

TONIGHT...
SCATTERED THUNDERSTORMS DEVELOPING IN THE NW NC AND SW VA MTNS THIS
AFTERNOON...AND THESE WILL INCREASE IN COVERAGE HEADING INTO EARLY
EVENING. HOWEVER...LEE TROF EAST OF THE MTNS...WITH MUCH GREATER
INSTABILITY...IS EXPECTED TO BE THE FOCUS FOR MOST TSTM ACTIVITY
AFTER 6:00 OR 7:00 PM. HAVE PUT LIKELY POPS IN THE NW NC FOOTHILLS
AND PIEDMONT...AND ALSO SOUTH SIDE VA INTO THIS EVENING EXPECTING
THIS AREA TO SEE THE MOST COVERAGE WITH THE BEST INSTABILITY...LOW
LEVEL MOISTURE CONVERGENCE...AND CURRENT ACTIVITY. THIS IS ALSO THE
AREA WITH THE BEST CHC OF SEVERE WITH SB CAPES 2500 TO 3000 INTO
EARLY EVENING. HARD TO FIND ANY OTHER FOCUS FOR CONVECTION THE REST
OF THE AREA...SO I HAVE 50 POPS FOR SCATTERED TSTMS ELSEWHERE.
ACTIVITY SHOULD BE DECREASING WEST TO EAST AFTER MIDNIGHT WITH
NORTHWEST DOWNSLOPE FLOW KICKING IN.

SATURDAY AND SATURDAY NIGHT...
850 MB BOUNDARY REMAINING WELL NORTH ALONG THE MASON-DIXON LINE.
LEE TROUGH TO AGAIN KICK OFF A FEW MORE TSRA WITH FOCUS EAST AND
ALONG THE VA/NC LINE.  MODERATE-HIGH CAPE/LAPSE RATES VALUES IN THE
AFTN COULD PRODUCE A FEW SVR STORMS BUT BELIEVE HIGHEST POTENTIAL
WILL BE CENTRAL VA/NC AND ALONG THE COAST. INVERSION CAP MOVING INTO
SE WV/NRV WILL KEEP THEM DRY WITH FAIR WX CU DEVELOPING. CAP COULD
BE HIGH ENOUGH NOT TO RULE OUT A STRAY TSRA.  DRY AIR AND INVERSION
WILL EVENTUALLY WORK INTO THE AREA OVERNIGHT.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...

QUICK OVERVIEW FOR THE COMING WEEK...
AN ACTIVE WEATHER WEEK AHEAD AS SEVERAL FEATURES TO BRING SCT
CONVECTION INTO THE REGION. TEMPERATURES WILL BE ABOVE NORMAL
ESPECIALLY THOSE AREAS WHO MISS THE TSRA.

SUNDAY-SUNDAY NIGHT...
SFC HI SLIDING OFF THE NE COAST ALLOWING FLOW TO BECOME SE. IN THE
OH/TN VALLEY...A WEAK SHORT WAVE TROF AND THETA-E RIDGE WILL DRIFT
TO THE WEST.  THESE TWO WEAK FEATURES WILL BRING AT LEAST A CHC FOR
TSRA ACROSS NW NC MTNS AND FOOTHILLS.

MONDAY...
UPPER LEVEL RIDGE CENTERED OVER FLORIDA WILL DIRECT ANY WAVES OUT OF
THE SOUTHERN PLAINS AND INTO THE MID ATLANTIC REGION. ONE SUCH WAVE
WILL ENTERS THE MTN EMPIRE/SE WV MONDAY AFTN/NIGHT.

TUESDAY...
A COLD FRONT WILL MOVE THRU THE OH-TN VALLEY. PREFRONTAL ENERGY AND
LOW LEVEL MOISTURE TO BRING POSSIBILITIES OF STRONG STORMS INTO THE
AREA BY THE AFTN.

WEDNESDAY THROUGH FRIDAY...
FRONT TO STALL SOME WHERE IN THE MID ATLANTIC REGION. LATEST GFS HAS
FRONT STALLING ALONG THE VA COAST BACK INTO THE TN VALLEY.  WAVES
FROM THE SOUTHERN PLAINS WILL TRACK AROUND THE FLORIDA/GULF RIDGE
AND ALONG THIS BOUNDARY. LOW CONFIDENCE WITH TIMING OF WAVES AND
POSITION OF BOUNDARY TO KEEP POPS LOW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ/RCS
Hazardous weather outlook, Jul 1, 1:45 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT FRI JUL 1 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020930-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-
MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-
ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-
YADKIN-
245 PM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
AS A COLD FRONT APPROACHES THE REGION. ISOLATED STRONG THUNDERSTORMS
WILL BRING A THREAT OF DAMAGING WIND GUSTS AND LARGE HAIL. ALTHOUGH
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...THE GREATEST
THREAT FOR SEVERE THUNDERSTORMS EXTENDS ACROSS THE NORTHWEST
NORTH CAROLINA FOOTHILLS AND PIEDMONT...AND INTO SOUTH SIDE VIRGINIA.
IN ADDITION...SMALL CLUSTERS OF THUNDERSTORMS WILL LIKELY PRODUCE
LOCALIZED VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

JJ

In the hours before

Special weather statement, Jul 1, 1:31 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT FRI JUL 1 2005

NCZ003-011902-
SURRY-
231 PM EDT FRI JUL 1 2005

A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAIN...GUSTY WINDS AND POSSIBLY SMALL HAIL WILL AFFECT NORTHWESTERN
SURRY COUNTY THROUGH 305 PM. LOCATIONS WEST OF INTERSTATE 77...
INCLUDING LADONIA AND BLEVINS STORE CAN EXPECT THIS STORM. MOVE
INDOORS IF YOU LIVE IN THIS AREA...AND STAY AWAY FROM WINDOWS.

05
Special weather statement, Jul 1, 3:39 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT FRI JUL 1 2005

VAZ007-009-010-012-013-016-017-012145-
BLAND-CARROLL-FLOYD-PULASKI-SMYTH-TAZEWELL-WYTHE-
439 PM EDT FRI JUL 1 2005

A SCATTERED TO BROKEN LINE OF THUNDERSTORMS IS FORMING FROM THE BLUE
RIDGE WEST TO THE MOUNTAIN EMPIRE. THIS LINE IS MOVING SOUTHEAST AT
15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45
MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE...DUGSPUR...MAX MEADOWS AND
BURKES GARDEN. IF YOU ARE TRAVELING INTERSTATE 77 BETWEEN BLUEFIELD
AND HILLSVILLE...BE ALERT TO PONDING WATER AND VERY HEAVY RAIN WITH
LOW VISIBILITIES.

05

The radar

The Roanoke radar (KFCX), 36 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Patrick

When
July 1, 3:45 PM EST
Where
Patrick County, 15 mi E of Woolwine
Measured
50 kt (58 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
36.780, -80.017

Hail, Henry

When
July 1, 4:00 PM EST
Where
Henry County, Bassett
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.767, -79.983

Hail, Martinsville (C)

When
July 1, 4:00 PM EST
Where
Martinsville (C) County, Martinsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -79.867

Thunderstorm Wind, Martinsville (C)

When
July 1, 4:00 PM EST
Where
Martinsville (C) County, Martinsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -79.867

Thunderstorm Wind, Wythe

When
July 1, 4:05 PM EST
Where
Wythe County, 3 mi E of Max Meadows
Measured
50 kt (58 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
36.967, -80.883

Hail, Henry

When
July 1, 4:30 PM EST
Where
Henry County, Collinsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.717, -79.900

Thunderstorm Wind, Henry

When
July 1, 4:55 PM EST
Where
Henry County, Bassett
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.767, -79.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467425, 5467422, 5467423, 5467424, 5467426, 5467427, 5467428.